Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Scand J Rheumatol. 1999;28(3):157-9.

Adverse drug reactions in Sjögren's syndrome. Frequent allergic reactions and a specific trimethoprim-associated systemic reaction.

Author information

  • 1Department of Medicine, Tampere University Hospital, Medical School, University of Tampere, Finland.

Abstract

Trimethoprim-associated systemic reactions, including aseptic meningitis, have been reported to be very rare adverse drug reactions. Patients with Sjögren's syndrome have been overrepresented, but no epidemiological surveys of the reaction have been conducted. To study the overall frequency of adverse drug reactions, and especially trimethoprim-associated reactions, we interviewed 85 primary Sjögren's syndrome patients and compared the results with those of 45 similarly interviewed osteoarthritis patients. Antimicrobial allergy was more common among Sjögren's syndrome patients than in osteoarthritis patients (46% vs. 27%). Eleven Sjögren's syndrome patients (13%), but no osteoarthritis patient, had experienced at least a partial, non-allergic systemic reaction with trimethoprim. Of them five (6%) had had a full-blown systemic reaction including both chills/fever and headache/backache and at least one of the following: malaise, vomiting, dizziness, confusion or meningeal irritation. Our findings confirm that allergic reactions to antimicrobials are frequent in Sjögren's syndrome. In addition to allergic reactions Sjögren's syndrome patients are prone to a specific trimethoprim-associated systemic reaction. This should be remembered when prescribing antimicrobials.

PMID:
10380837
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk